West Virginia, 2001

Flash Flood in West Virginia, May 17, 2001

May 17, 2001 · NWS RNK · 1 event in 1 county or zone

Heavy thunderstorm rains during the early morning of the 17th caused Pigeon Creek to flood in several locations from 2 miles south of Oakvale to Oakvale. People were rescued from a home and several people were rescued from a camp ground.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy thunderstorm rains during the early morning of the 17th caused Pigeon Creek to flood in several locations from 2 miles south of Oakvale to Oakvale. People were rescued from a home and several people were rescued from a camp ground. Numerous homes reported flooded basements and the Department of Highways reported several roads washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 17, 2:10 AM EST, 20 minutes earlier.

Area forecast discussion, May 17, 2:10 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
310 AM EDT THU MAY 17 2001

LITTLE CHANGE ATTM TO GOING WX SITUATION WITH ANCHORED NW-SE 85H
THETA/BAROCLINIC GRAD OVER THE WEST PROVIDING TRACK FOR SHRA/TSRA
COMPLEXES. EXPECT SCENARIO TDY TO EVOLVE SIMILAR TO WED WITH DIURNAL
MIN IN PRECIP AS WEAK VORT AND NOCTURNAL SHRA FADE THIS MORN. THIS
SUPPORTED BY MOST MODEL GUID THAT INDICATES DEEPER RH AND LIFT
PASSING TO THE SOUTH EARLY ON. THUS PLAN TO GO WITH CHC POPS AGAIN
MOST AREAS TDY WITH HIGHEST WEST AND LOWEST...MAINLY MORNING NE
WHERE DEEPER STAB IN COOL POOL CONTS. CLDNS/TEMPS AGAIN QUITE TRICKY
AS LI GRAD SHOWS LITTTLE CHANGE TDY WITH SFC WARM FRONT STUCK OVER
SW VA AND BUBBLE HIGH EAST. AFTER ONLY SLGT TEMP RISES YDA WILL
UNDERCUT MOS TEMPS A CAT OR TWO PER WEDGE ESPCLY ERN HALF BUT THINK
MORE SUN PSBL THIS AFTN AS DRYING SEEN OVER OH PUSHES SWD.
TNGT...PROGS SHOW WARM FRONT STARTING TO PUSH EAST AS NEXT UPSTREAM
S/W TROF BACKS MID LVL FLOW TO A MORE WLY COMP OVRNGT. MAY SEE MORE
TSRA ALONG WARM FRONT BUT APRS SETUP NOT AS FAVORABLE FOR A
WIDESPREAD MCS EVENT LIKE THE PAST COUPLE. WILL AGAIN HAVE HIGHEST
POPS WEST AND JUST A LOW CHC SE OTRW CLDY/PC. FRI...SFC-85H WAA ON
THE REBOUND WITH WARM FRONT PUSHING ACROSS THE AREA AND NEXT CD
FRONT APCHG FROM THE NW LATE. BASED ON AVN THINK BEST UVV LKLY TO
OUR NW TIL LATE WITH PTNL TO SEE ONLY SCTD CVRG UNTIL FRONT SAGS IN
FRI EVE. THUS MAY INDICATE A BIT MORE SUN AND LOWER POPS TO CHCY N
AND CONT 30 PCT SCENARIO ELSW. TEMPS GNRLY IN THE 50S AGAIN OVRNGT
WITH SLGTLY COOLER FWC HIGHS PRBLY BEST ON FRI.

WITH GUID SHOWING FRONT SLOW TO SLIDE INTO NC UNTIL SAT NGT WILL
NEED TO ADD A SAT MORN SHRA CHC N AND MNLY AFTN ACROSS THE SRN TWO
THIRDS. LOOKS LIKE ANOTHER ROUND OF PRECIP BY MON PER RETURN WAA
WITH WARM FRONT SO WILL ADD POPS TO ALL ZONES FOR MON OTRW FEW ADTNL
CHANGES FOR NOW.

FCSTID = 10
ROA   65  56  78  60 /  30  30  40  40
LYH   64  56  78  60 /  20  30  40  40
DAN   66  57  78  60 /  30  30  30  30
BLF   68  55  74  58 /  50  50  50  40
LWB   64  54  74  58 /  30  40  40  40
BCB   62  54  74  58 /  30  40  40 Z 40
TNB   71  55  74  58 /  50  50  50  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH

In the hours before

Special weather statement, May 16, 10:02 PM EST, 4 hours 28 minutes before
VAZ007-010-011-WVZ042-043-170400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 PM EDT WED MAY 16 2001

THUNDERSTORMS WITH HEAVY RAINS WILL MOVE INTO PORTIONS OF MERCER...
SUMMERS...TAZEWELL...BLAND AND GILES COUNTIES THROUGH AT LEAST
MIDNIGHT. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE WITH
THESE STORMS.  THIS AREA HAS RECEIVED ABUNDANT RAINFALL FOR THE PAST
24 HOURS AND ADDITIONAL HEAVY RAIN COULD CAUSE CREEKS AND STREAMS TO
OVERFLOW THEIR BANKS.

THOSE LIVING IN LOW...FLOOD PRONE AREAS SHOULD BE ON THE LOOKOUT
FOR RISING WATERS INTO THE EARLY MORNING HOURS.
Special weather statement, May 16, 10:46 PM EST, 3 hours 44 minutes before
VAZ007-010>013-WVZ042>044-170545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EDT WED MAY 16 2001

...MORE HEAVY RAINS HEADING OUR WAY...

AN AREA SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS
SOUTHERN WEST VIRGINIA...INTO SOUTHWEST VIRGINIA...THROUGH EARLY
MORNING. EXPECT PERIODS OF HEAVIER RAINS...WITH UP TO AN INCH AND A
HALF POSSIBLE IN AN HOUR. LOCATIONS ALONG A CORRIDOR FROM BLUEFIELD
TO RED SULPHUR SPRINGS...SOUTH ALONG AND EAST OF INTERSTATE 77...TO
WYTHEVILLE AND PULASKI WILL SEE THE HEAVIER RAINS. SINCE THIS AREA
HAS RECEIVED PLENTY OF RAIN OVER THE PAST DAY...ADDITIONAL HEAVY
RAIN COULD CAUSE CREEKS AND STREAMS TO OVERFLOW THEIR BANKS...AS
WELL AS CAUSE MINOR STREET FLOODING IN URBAN AREAS.

THOSE LIVING IN LOW...FLOOD PRONE AREAS SHOULD BE ON THE LOOKOUT
FOR RISING WATERS INTO THE EARLY MORNING HOURS. IF TRAVELING...WATCH
FOR PONDED WATER ON THE ROADS.

$$S

WHP
Special weather statement, May 17, 12:48 AM EST, 1 hour 42 minutes before
VAZ010>013-WVZ042>044-170730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 AM EDT THU MAY 17 2001

...MODERATE TO HEAVY RAINS TO CONTINUE...

DOPPLER RADAR CONTINUED TO SHOW AN EXTENSIVE AREA OF
RAIN AND THUNDERSTORMS MOVING THROUGH SOUTHERN WEST VIRGINIA...
AND PORTIONS OF SOUTHWEST VIRGINIA. EXPECT PERIODS OF MODERATE
TO HEAVY RAINS...WITH UP TO AN INCH POSSIBLE IN AN HOUR...ACROSS
PARTS OF MERCER... BLAND... GILES...WYTHE...AND PULASKI COUNTIES
THROUGH ABOUT 330 AM. SINCE THIS AREA HAS RECEIVED PLENTY OF RAIN
OVER THE PAST DAY OR SO...ADDITIONAL HEAVY RAIN COULD CAUSE CREEKS
AND STREAMS TO OVERFLOW THEIR BANKS...AS WELL AS CAUSE MINOR STREET
FLOODING IN URBAN AREAS.

THOSE LIVING IN LOW...FLOOD PRONE AREAS SHOULD BE ON THE LOOKOUT
FOR RISING WATERS INTO THE EARLY MORNING HOURS. IF TRAVELING...WATCH
FOR PONDED WATER ON THE ROADS.

JDS

The radar

The Roanoke radar (KFCX), 85 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mercer

When
May 17, 2:30 AM EST to 4:30 AM EST
Where
Mercer County, 2 mi S of Oakvale
Property damage
$125,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243370.